Alert archive / Kansas / Winter Storm Warnings in 2025

Winter Storm Warning 2, NWS Wichita, KS

January 9, 20258 counties in Kansas

NWS Wichita, KS issued this winter storm warning at Jan 9, 2025, 6:52 PM CST for 8 counties in Kansas. It was in force for 11 hr. 23 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 2025, 6:52 PM CST (00:52 UTC)
Expired
Jan 10, 2025, 6:00 AM CST
In force
11 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 14 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 7:00 PM CSTSNOW 3.51 E Park City, KS
Jan 9, 7:00 PM CSTSNOW 5Goddard, KS
Jan 9, 7:07 PM CSTSNOW 5Valley Center, KS
Jan 9, 7:25 PM CSTSNOW 41 Wsw Whitewater, KS
Jan 9, 7:37 PM CSTSNOW 4.5Spivey, KS
Jan 9, 7:45 PM CSTSNOW 5.51 Nnw Downtown Wichita, KS
Jan 9, 8:00 PM CSTSNOW 51 E Park City, KS
Jan 9, 8:00 PM CSTSNOW 53 Nw Wichita Eisenhower, KSReport was in west Wichita near 119th and Central.
Jan 9, 8:02 PM CSTSNOW 4.51 Wnw East Wichita, KSReport was near Central and Oliver in east Wichita.
Jan 9, 8:15 PM CSTSNOW 2.31 S South Haven, KS
Jan 9, 8:50 PM CSTSNOW 4.81 Wsw Whitewater, KS
Jan 9, 8:56 PM CSTSNOW 53 Ssw Downtown Wichita, KSReport was near Pawnee and Seneca.
Jan 9, 8:56 PM CSTSNOW 5.55 Sw Haysville, KS
Jan 9, 9:45 PM CSTSNOW 5.31 Wsw East Wichita, KSKWCH report was in east Wichita near Edgemoor and Kellogg.
Jan 9, 10:00 PM CSTSNOW 4.91 Wnw East Wichita, KSReport was near Central and Oliver in east Wichita.
Jan 9, 11:15 PM CSTSNOW 5.41 Wsw Whitewater, KS
Jan 9, 11:18 PM CSTSNOW 5.81 Wnw East Wichita, KSReport from east Wichita near Central & Oliver.
Jan 10, 12:01 AM CSTSNOW 4.51 S South Haven, KS
Jan 10, 12:10 AM CSTSNOW 63 Ssw Downtown Wichita, KS
Jan 10, 5:00 AM CSTSNOW 6.34 Nnw Wichita Eisenhowe, KSStorm-total.
Jan 10, 5:17 AM CSTSNOW 5.91 W Wichita Eisenhower, KSStorm-total at the National Weather Service. Snow has stopped.
Jan 10, 5:53 AM CSTSNOW 6.3Maize, KSStorm-total. Courtesy KWCH TV.
Jan 10, 6:00 AM CSTSNOW 5.34 N Clearwater, KSStorm-total.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS43 KICT 100052
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
652 PM CST Thu Jan 9 2025

KSZ052-053-068-069-082-083-091-092-101200-
/O.UPG.KICT.WW.Y.0003.000000T0000Z-250110T1200Z/
/O.NEW.KICT.WS.W.0002.250110T0052Z-250110T1200Z/
Marion-Chase-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Hillsboro, Rose Hill, Valley Center,
Newton, Park City, Augusta, El Dorado, Andover, Haysville,
Wellington, Strong City, Wichita, Marion, Bel Aire, Attica,
Derby, Kingman, Harper, Peabody, Anthony, and Cottonwood Falls
652 PM CST Thu Jan 9 2025

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Heavy snow with total snow amounts around 5 inches. 

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Roadways are very dangerous!  Travel is not recommended 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

KSZ050-051-067-070>072-093>096-098>100-101200-
/O.CON.KICT.WW.Y.0003.000000T0000Z-250110T1200Z/
Rice-McPherson-Reno-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Parsons, Fredonia, Iola, Cedar Vale,
Humboldt, Eureka, Chanute, Arkansas City, Moline, Sterling,
Grenola, McPherson, Longton, Independence, Yates Center, Madison,
Winfield, Coffeyville, Lyons, Neodesha, Hutchinson, Howard, and
Sedan
652 PM CST Thu Jan 9 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Snow. Additional snow accumulations between 2 and 4 inches.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Plan on very dangerous road conditions overnight.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

Lawson
2 follow-up statements
981 
WWUS43 KICT 100730
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
130 AM CST Fri Jan 10 2025

KSZ052-053-068-069-082-083-091-092-101200-
/O.CON.KICT.WS.W.0002.000000T0000Z-250110T1200Z/
Marion-Chase-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Cottonwood Falls, Andover, Hillsboro,
Rose Hill, Valley Center, Kingman, Wichita, Wellington, Marion,
Haysville, Derby, Newton, Attica, Peabody, Park City, Strong
City, Augusta, Harper, Bel Aire, El Dorado, and Anthony
130 AM CST Fri Jan 10 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS 
MORNING...

* WHAT...Areas of light to moderate snow continuing overnight. 
  Additional snow accumulations up to around one to two inches 
  through 6 AM.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact some of the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

Be prepared for slippery roads. Slow down and use caution while 
driving. If you are going outside, watch your first few steps taken 
on stairs, sidewalks, and driveways. These surfaces could be icy and 
slippery, increasing your risk of a fall and injury.

&&

$$

KSZ070>072-093>096-098>100-101500-
/O.EXT.KICT.WW.Y.0003.000000T0000Z-250110T1500Z/
Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Humboldt, Cedar Vale, Eureka, Grenola,
Moline, Chanute, Sedan, Madison, Arkansas City, Fredonia,
Neodesha, Independence, Longton, Coffeyville, Parsons, Howard,
Iola, Winfield, and Yates Center
130 AM CST Fri Jan 10 2025

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS 
MORNING...

* WHAT...Areas of light to moderate snow continuing through early to 
  mid-morning. Additional snow accumulations up to around one to two 
  inches.

* WHERE...Portions of South Central and Southeast Kansas.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

Be prepared for slippery roads. Slow down and use caution while 
driving. If you are going outside, watch your first few steps taken 
on stairs, sidewalks, and driveways. These surfaces could be icy and 
slippery, increasing your risk of a fall and injury.

&&

$$

KSZ050-051-067-101200-
/O.CON.KICT.WW.Y.0003.000000T0000Z-250110T1200Z/
Rice-McPherson-Reno-
Including the cities of Sterling, McPherson, Hutchinson, and
Lyons
130 AM CST Fri Jan 10 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY 
THIS MORNING...

* WHAT...Areas of light snow and flurries continuing through 6 AM. 
  Additional snow accumulation less than one inch.

* WHERE...McPherson, Rice, and Reno Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact some of the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

Be prepared for slippery roads. Slow down and use caution while 
driving. If you are going outside, watch your first few steps taken 
on stairs, sidewalks, and driveways. These surfaces could be icy and 
slippery, increasing your risk of a fall and injury.

&&

$$

Kleinsasser
265 
WWUS43 KICT 101137
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
537 AM CST Fri Jan 10 2025

KSZ052-053-068-069-082-083-091-092-101245-
/O.EXP.KICT.WS.W.0002.000000T0000Z-250110T1200Z/
Marion-Chase-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Cottonwood Falls, Andover, Hillsboro,
Rose Hill, Valley Center, Kingman, Wichita, Wellington, Marion,
Haysville, Derby, Newton, Attica, Peabody, Park City, Strong
City, Augusta, Harper, Bel Aire, El Dorado, and Anthony
537 AM CST Fri Jan 10 2025

...WINTER STORM WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Snow had ended across the warning area. However, many roads are snow 
packed and slick, creating hazardous travel. Slow down, and allow 
yourself extra time to reach your destination this morning.

$$

KSZ050-051-067-101245-
/O.EXP.KICT.WW.Y.0003.000000T0000Z-250110T1200Z/
Rice-McPherson-Reno-
Including the cities of Sterling, McPherson, Hutchinson, and
Lyons
537 AM CST Fri Jan 10 2025

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS 
MORNING...

Snow had ended across the advisory area. However, many roads are 
snow packed and slick, creating hazardous travel. Slow down, and 
allow yourself extra time to reach your destination this morning.

$$

KSZ070>072-093>096-098>100-101500-
/O.CON.KICT.WW.Y.0003.000000T0000Z-250110T1500Z/
Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Humboldt, Cedar Vale, Eureka, Grenola,
Moline, Chanute, Sedan, Madison, Arkansas City, Fredonia,
Neodesha, Independence, Longton, Coffeyville, Parsons, Howard,
Iola, Winfield, and Yates Center
537 AM CST Fri Jan 10 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS 
MORNING...

* WHAT...Light snow linger through early to mid this morning. 
  Additional accumulations less than one inch.

* WHERE...Southeast Kansas.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Many roads are snow packed and slick, creating hazardous 
  travel. Slow down, and allow yourself extra time to reach your 
  destination this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

Kleinsasser

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 9, 5:39 PM CST, 1 hour 13 minutes earlier. Its key messages:

  • Light to moderate snow expected this afternoon into the overnight hours, with the best chances (40-60%) in south central and southeast Kansas. 2-4 inches of snow is possible, with locally higher amounts possible in south central Kansas.
  • A reinforcement of cold air arrives Saturday night into Sunday, keeping temperatures below normal to start the week before a potential warm up on Wednesday.
Area forecast discussion, Jan 9, 5:39 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
539 PM CST Thu Jan 9 2025

.KEY MESSAGES...

- Light to moderate snow expected this afternoon into the
  overnight hours, with the best chances (40-60%) in south
  central and southeast Kansas. 2-4 inches of snow is possible,
  with locally higher amounts possible in south central Kansas.

- A reinforcement of cold air arrives Saturday night into
  Sunday, keeping temperatures below normal to start the week
  before a potential warm up on Wednesday.

&&

.DISCUSSION...
Issued at 300 PM CST Thu Jan 9 2025

Water vapor imagery this afternoon indicates a positively-tilted
mid/upper trough over the Southern Rockies while upper energy rolls
into the Northern/Central Plains. As of 3 PM, a cold front extends
from the Texas Panhandle through Kansas and into southern Manitoba.
This surface boundary is working in concert with the upper trough to
bring snow back to the Central Plains. Snow ongoing over Oklahoma
and southern Kansas will continue to expand north and east
throughout this afternoon and evening. Model trends continue to
indicate a slightly-northward shift in the main snow accumulation
track. Therefore, current thinking is that areas near a line
extending from Pratt-Wichita-Emporia on south have the best chances
of snowfall ranging from 2-4 inches. This region will also see the
best chances for locally higher amounts as small bands of 0.5-0.75"
per hour rates are expected to allow for enhanced accumulations.
Areas to the south of these higher accumulations will likely see
snowfall amounts in the 1- to 3-inch range, while areas as far north
as Salina may see an additional 1 to 2 inches of snowfall. Snow will
gradually cease from west to east as the system shifts toward the
Ohio River Valley and southeast CONUS.

Relatively quiet weather continues to be forecast in the wake of
this latest system. Another shortwave trough is progged to enter the
Central Plains Saturday night into Sunday, though moisture continues
to appear insufficient for widespread meaningful precipitation with
the system at this time. This will help to keep temperatures below
normal through the start of next week, with highs in the upper 20s
and 30s expected throughout the area. We'll look to warm up to near-
normal beginning Wednesday with widespread highs in the low to
middle 40s to close out the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 538 PM CST Thu Jan 9 2025

Main aviation concern will be overnight snow and associated low
vis and cigs.

Band of moderate to heavy snow setup generally along the KS
Turnpike a few hours ago and will remain in place for a couple
more hours before lifting northeast. So currently expecting the
lowest visibilities at KICT and to a lesser extent KHUT, where
1/4-1/2sm vis with snow can be expected. Should see some
improvement by 02-03z to around 1-2sm with snow. Confidence is
high that snow will last the longest at KCNU where vis should
remain around a mile or less through at least 05z with 5-6sm and
light snow anticipated through 11z. Further north, some pockets
of light snow will be possible at KGBD and to a lesser extent
KSLN, but not expecting prolonged visibility reductions like we
will see further south. Nevertheless, KGBD will see around 1sm
for the next couple of hours.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Friday for KSZ050>053-
067>072-082-083-091>096-098>100.

&&

DISCUSSION...JWK
AVIATION...RBL
Hazardous weather outlook, Jan 9, 3:04 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
304 PM CST Thu Jan 9 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
304 PM CST Thu Jan 9 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Ongoing snow throughout the area will continue into tonight. Total
accumulations will range from 2 to 4 inches, with locally higher
amounts possible in south central Kansas. See the latest Winter
Weather Advisory for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow may linger into Friday morning in far southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jan 9, 6:14 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
614 PM CST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Snow             Arkansas City           37.07N 97.04W
01/09/2025  M1.0 Inch        Cowley             KS   Emergency Mngr

&&

CDJ
Local storm report, Jan 9, 6:19 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
619 PM CST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Snow             Goddard                 37.66N 97.58W
01/09/2025  M4.0 Inch        Sedgwick           KS   Public

&&

CDJ
Local storm report, Jan 9, 6:21 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
621 PM CST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Snow             Eureka                  37.82N 96.29W
01/09/2025  M1.5 Inch        Greenwood          KS   Public

&&

CDJ
Local storm report, Jan 9, 6:26 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
626 PM CST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Snow             2 E Wichita             37.75N 97.30W
01/09/2025  M3.0 Inch        Sedgwick           KS   Broadcast Media

            KWCH news station at 37th and Hillside.

&&

CDJ
Local storm report, Jan 9, 6:29 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
629 PM CST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Snow             3 NW Wichita Eisenhower 37.69N 97.48W
01/09/2025  M4.0 Inch        Sedgwick           KS   Trained Spotter

            West Wichita at 119th & Central.

&&

CDJ
Local storm report, Jan 9, 6:32 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
632 PM CST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Snow             8 S Cheney              37.53N 97.78W
01/09/2025  M3.5 Inch        Sedgwick           KS   Public

&&

CDJ

Nearby

Winter Storm Warnings in Kansas, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.